Cycling chaotic attractors in two models for dynamics with invariant subspaces

DSpace/Manakin Repository

Open Research Exeter (ORE)

Cycling chaotic attractors in two models for dynamics with invariant subspaces

Please use this identifier to cite or link to this item: http://hdl.handle.net/10036/20632

Share:                 



Title: Cycling chaotic attractors in two models for dynamics with invariant subspaces
Author: Ashwin, Peter
Rucklidge, Alastair M.
Sturman, Rob
Citation: 14 (3), pp. 571-582
Publisher: American Institute of Physics
Journal: Chaos
Date Issued: 2004
URI: http://hdl.handle.net/10036/20632
DOI: 10.1063/1.1769111
Links: http://link.aip.org/link/?cha/14/571
Abstract: Nonergodic attractors can robustly appear in symmetric systems as structurally stable cycles between saddle-type invariant sets. These saddles may be chaotic giving rise to "cycling chaos." The robustness of such attractors appears by virtue of the fact that the connections are robust within some invariant subspace. We consider two previously studied examples and examine these in detail for a number of effects: (i) presence of internal symmetries within the chaotic saddles, (ii) phase-resetting, where only a limited set of connecting trajectories between saddles are possible, and (iii) multistability of periodic orbits near bifurcation to cycling attractors. The first model consists of three cyclically coupled Lorenz equations and was investigated first by Dellnitz et al. [Int. J. Bifurcation Chaos Appl. Sci. Eng. 5, 1243–1247 (1995)]. We show that one can find a "false phase-resetting" effect here due to the presence of a skew product structure for the dynamics in an invariant subspace; we verify this by considering a more general bi-directional coupling. The presence of internal symmetries of the chaotic saddles means that the set of connections can never be clean in this system, that is, there will always be transversely repelling orbits within the saddles that are transversely attracting on average. Nonetheless we argue that "anomalous connections" are rare. The second model we consider is an approximate return mapping near the stable manifold of a saddle in a cycling attractor from a magnetoconvection problem previously investigated by two of the authors. Near resonance, we show that the model genuinely is phase-resetting, and there are indeed stable periodic orbits of arbitrarily long period close to resonance, as previously conjectured. We examine the set of nearby periodic orbits in both parameter and phase space and show that their structure appears to be much more complicated than previously suspected. In particular, the basins of attraction of the periodic orbits appear to be pseudo-riddled in the terminology of Lai [Physica D 150, 1–13 (2001)].
Type: Article
Description: Copyright © 2004 American Institute of Physics. This article may be downloaded for personal use only. Any other use requires prior permission of the author and the American Institute of Physics. The following article appeared in Chaos 14 (2004) and may be found at http://link.aip.org/link/?cha/14/571
Keywords: chaosbifurcationstabilityset theorynonlinear dynamical systemsconvection
ISSN: 1054-1500


Please note: Before reusing this item please check the rights under which it has been made available. Some items are restricted to non-commercial use. Please cite the published version where applicable.

Files in this item

Files Size Format View
cycling chaotic.pdf 651.1Kb PDF Thumbnail

This item appears in the following Collection(s)

Browse

My Account

Local Links